Mixing Alcohol and Butrans | Side Effects, Interactions, and Blackouts
Most medications have adverse reactions if mixed with certain foods, medicines, and alcohol. When a medication is first prescribed, the patient should always discuss their medical history and items they commonly ingest to prevent harmful reactions.
If someone regularly consumes alcohol, it is important for them to disclose this to their doctor. Patients are often prescribed opioid painkillers like Butrans, a commonly prescribed extended-release pain reliever, and will later wonder whether it is safe to consume alcohol before, during, or after a dosage. When Butrans or other opioids are mixed with alcohol, the interaction has the potential to cause a fatal overdose.
What is Butrans?
To understand why it is dangerous to mix alcohol with Butrans, you must first understand what exactly the opioid does and how it affects the body.
Butrans is a slow-release transdermal skin patch prescribed to treat ongoing moderate to severe chronic pain and to treat withdrawal symptoms for people in recovery. Butrans is classified as an opioid analgesic, or narcotic, that binds to receptors within the body to block the transmission of pain signals, increasing a person’s pain tolerance. Like alcohol, Butrans is a central nervous system (CNS) depressant that can slow heart rate and other major bodily functions.
When someone is prescribed Butrans, their doctor will review side effects, risks, and interactions. Common side effects of Butrans include constipation, drowsiness, dizziness, nausea, headaches, and dry mouth.
Unlike other opioids, Butrans is a slow-release skin patch that has lingering effects. It is important for the patient to disclose their full medical history with a doctor if Butrans is prescribed, especially if alcohol is regularly consumed.
Mixing Alcohol and Butrans
Because Butrans is often prescribed as a medication to alleviate symptoms of withdrawal, people believe it is safe to drink alcohol while wearing an active patch. However, this is not the case because Butrans is also a painkiller that produces the same effects as opiates like morphine. The combination of these two CNS depressants can cause powerful adverse side effects that may lead to overdose.
If someone drinks alcohol during a Butrans treatment, the potential for an overdose drastically increases. Butrans slows a person’s heart rate and if an overdose does occur then breathing becomes shallow, often leading to respiratory depression. By adding alcohol, not only will a person have impaired cognitive functions, but their heart rate can become dangerously slow and breathing may stop.
Summing up Side Effects, Interactions, and Blackouts of Mixing Alcohol and Butrans
If you are wearing a Butrans skin patch daily, you should not drink alcohol during or even several days after using it. The effects of Butrans can last for days after quitting the drug because it is a slow-release medication. This means that alcohol is consumed in as little as two days after removing a patch, adverse side effects and overdose are still a risk. Never drink alcohol until a doctor says it is safe to do so.
A person addicted to Butrans might be tempted to drink alcohol with a patch to enhance the effects. If you or a loved one is struggling with addiction, finding the right treatment program can prevent a fatal overdose. The Recovery Village is here to help you start the road to recovery. Visit our website at www.TheRecoveryVillage.com to learn more, or call our toll-free 24/7 hotline at 855-548-9825.
Butrans Withdrawal and Detox
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.